Massachusetts, 2009

Hail and Damaging Winds in Massachusetts, May 9, 2009

May 9, 2009 · NWS BOX · 9 events in 5 counties and zones

A strong cold front moved through Southern New England, combining with strong shear and marginal instability to produce showers and thunderstorms across the area. These thunderstorms produced some small hail and severe winds, downing trees and branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved through Southern New England, combining with strong shear and marginal instability to produce showers and thunderstorms across the area. These thunderstorms produced some small hail and severe winds, downing trees and branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 9, 3:43 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 9, 3:43 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
443 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH SOUTHERN NEW ENGLAND TONIGHT POSSIBLY
PRECEDED BY THUNDERSTORMS. INTENSIFYING LOW PRESSURE OVER THE
MARITIMES WILL PRODUCE STRONG WEST TO NORTHWEST WINDS ACROSS THE
REGION ON SUNDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE
THE THREAT OF SHOWERS INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD
INTO NEW ENGLAND WEDNESDAY...THEN ANOTHER FRONTAL SYSTEM MAY BRING
MORE SHOWERS TO THE REGION LATE THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
125 KNOT UPPER JET MOVING ACROSS NORTHERN NEW ENGLAND...OUR ZONES
ESPECIALLY IN NH AND NW MASS ARE IN THE RIGHT ENTRANCE REGION.
MENAWHILE CAPE OF 500-1000 JOULES IS IN PLACE OVER SOUTHERN NH AND
1000-1500 JOULES IS FORECAST TO MOVE INTO BERKSHIRE COUNTY AROUND
00Z. MEANWHILE A 40 KNOT JET IS EXPECTED TO MOVE INTO WESTERN MASS
THIS EVENING. A SOUTH TO SOUTHWEST WIND SHOULD BUFFER ANY
INSTABILITY OVER RI AND EASTERN MASS. SO A POTENTIAL EXISTS FOR
DAMAGING WIND GUSTS IN THUNDERSTORMS...THE MAIN RISK BEING IN THE CT
VALLEY AND SRN NH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH
10 PM FOR FRANKLIN CO MA AND FOR CHESHIRE-HILLSBOROUGH COUNTIES NH.

AREAS FARTHER SOUTHEAST MAY ALSO HAVE SOME THUNDER EARLY
TONIGHT...SUFFICIENT INSTABILITY FOR THUNDER LINGERS AFTER THE WATCH
BUT BY BOS-PVD IT WILL BE FIGHTING THE STABLIZING INFLUENCE OF A
SOUTH TO SOUTHWEST OCEAN FLOW.

COLD FROPA BETWEEN 10 PM AND 3 AM. CLOUDS AND PRECIP SHOULD DRY OUT
AFTER THAT.

TEMPERATURES TONIGHT WERE TAKEN FROM A BLEND OF MOS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
THE QUESTION FOR THE SUNDAY FORECAT IS WIND IN THE WAKE OF A MARITIME
LOW PRESSURE AREA. PRESSURE RISES OF ABOUT 1 MB/HOUR ARE FORECAST.
WINDS ALOFT IN THE MIXING ZONE WILL BE AROUND 30 KNOTS AT 950 MB AND
35 KNOTS AT 900 MB. THIS WOULD POINT TO 35 MPH GUSTS...POSSIBLY 40
MPH IN A FEW SPOTS. THIS DOESN/T LOOK SUFFICIENT FOR A WIND ADVISORY
AT THIS TIME...BUT COULD STILL CAUSE ISOLATED DOWNED LIMBS NOW THAT
THE LEAVES ARE COMING OUT.  WINDS SHOULD DIMINISH TOWARD EVENING.

TEMPS ARE A BLEND OF MOS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
WEAK COLD FRONT LOOKS TO MOVE INTO THE REGION EARLY MONDAY AND THEN
WASH OUT OVERHEAD. WITH UPPER TROF APPROACHING...COULD SEE A SPOT
SHOWER OR TWO.

MID AND UPPER LEVEL TROF LINGERS ON TUESDAY. ANOMALOUSLY COLD MID
LEVEL TEMPERATURES COUPLED WITH SOME LINGERING LOW LEVEL MOISTURE MAY
BE ENOUGH TO ALLOW FOR SCT DIURNAL SHOWERS AND PERHAPS AN ISOLD TSTM.
OTHERWISE...EXPECT CU TO FILL IN BY EARLY AFTERNOON MAKING IT MOSTLY
CLOUDY IN SPOTS.

SAME GOES FOR WEDNESDAY...BUT WE THINK THERE WILL BE EVEN A LESSER
CHANCE OF SHOWERS. KEPT THE FORECAST DRY FOR NOW.

NEXT CHANCE FOR SIGNIFICANT WETTING RAINS LOOKS TO BE MAINLY THURSDAY
NIGHT AND FRIDAY WHEN NEXT UPPER LEVEL LOW AND ASSOCIATED COLD FRONT
MOVES EASTWARD OUT OF THE GREAT LAKES. GFS LOOKS TOO FAST ATTM...SO
STUCK TO THE SLOWER ECMWF TIMING AS OF NOW. FRONT MOVES OFFSHORE FOR
THE WEEKEND...LIKELY BRINGING FAIR WEATHER. THEREFORE...HIGHEST POPS
WILL BE PLACED THURS NIGHT AND FRIDAY...WITH MAINLY ONLY SLIGHT
CHANCE FOR THURS.

TEMPERATURES THROUGH THE PERIOD LOOK TO AVERAGE NEAR SEASONAL LEVELS
WITH NO EXTREMES FORESEEN AT THIS TIME.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LINGERING IFR AND LIFR ALONG THE SOUTH COAST LATE AFTERNOON. MUCH OF
THIS WILL LIFT...ALTHOUGH NANTUCKET WILL LIKELY KEEP LOW CIGS/VSBYS
THROUGH THE EVENING.

COLD FRONT WILL MOVE THROUGH OVERNIGHT. SCATTERED THUNDERSTORMS
EXPECTED AHEAD OF THE FRONT...ESPECIALLY THIS EVENING AT MHT AND
POSSIBLY THIS EVENING AT BAF-BDL-ORH. SUFFICIENT INSTABILITY FOR
STRONG THUNDERSTORMS WITH GUSTS NEAR 50 KNOTS IN NH AND NORTHWEST
MASS. THIS POTENTIAL SHOULD LESSEN BY 10 PM. WINDS THEN SHIFT TO WEST
AND NORTHWEST WITH CIGS AND VSBYS EXPECTED TO LIFT TO VFR BY MORNING.

SUN...VFR. BUT GUSTY WEST TO NORTHWEST WINDS WITH GUST POTENTIAL OF
35 KNOTS AT MOST LOCATIONS.

SUNDAY NIGHT...VFR WITH DIMINISHING WINDS.

OUTLOOK /MONDAY THROUGH THURSDAY/...

MONDAY AND TUESDAY...MAINLY VFR CIGS 4-6K FT WITH SCT DIURNAL
SHOWERS DEVELOPING. ISOLD THUNDER POSSIBLE TUE AFTN.

WEDNESDAY...VFR.

THURSDAY...INCREASING CLOUDS BUT PROBABLY VFR.

&&

.MARINE...
ROUGH SEAS LINGER ALONG THE SOUTHERN WATERS PER LATEST BUOY REPORTS.
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS BEEN CONTINUED
OVERNIGHT AND EXTENDED TO INCLUDE RI AND BLOCK ISLAND SOUNDS. DENSE
FOG REPORTED AT NANTUCKET AIRPORT AND OVER VINEYARD SOUND. VSBYS
SHOULD IMPROVE THIS EVENING WITH INCREASING WIND...BUT SOME FOG IS
EXPECTED TO LINGER ESPECIALLY AROUND NANTUCKET AND VINEYARD SOUNDS.

A COLD FRONT MOVES THROUGH OVERNIGHT BRINGING A CHANCE OF THUNDER AND
A WIND SHIFT TO WEST-NORTHWEST. A SPECIAL MARINE WARNING OR TWO MAY
BE NEEDED EARLY TONIGHT AS ANY THUNDERSTORMS MOVE THROUGH...BUT MOST
OF THE WIND SHOULD STAY ALOFT. THE WIND SHIFT SHOULD BRING AN END TO
THE FOG.

LOW PRESSURE MOVES INTO THE MARITIMES SUNDAY AND STRENGTHENS...THIS
WILL BRING WINDS UP WITH GUSTS OF 30 KNOTS LIKELY. DOESN/T LOOK LIKE
GALE FORCE WINDS AT THIS TIME...SO THE GALE WATCH FOR SUNDAY HAS BEEN
CONVERTED TO A SMALL CRAFT ADVISORY FOR ALL OF OUR WATERS.

OUTLOOK /MONDAY THROUGH THURSDAY...

RELATIVELY TRANQUIL CONDITIONS ARE EXPECTED ON THE WATERS DURING THE
PERIOD WITH WEAK PRESSURE GRADIENT IN PLACE. THEREFORE...MAINLY SUB-
SCA CONDITIONS ARE FORESEEN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO 8 PM EDT SUNDAY FOR
     ANZ230>237-250-254-255.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT SUNDAY
     FOR ANZ235-237-250-254-255.

&&

SYNOPSIS...EKSTER
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...EKSTER
AVIATION...WTB/EKSTER
MARINE...WTB/EKSTER
Hazardous weather outlook, May 9, 3:13 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT SAT MAY 9 2009

MAZ002-003-NHZ011-012-015-102015-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
413 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WEST WINDS REACHING 35 MPH ON SUNDAY MAY TAKE DOWN SOME LARGE
LIMBS...ESPECIALLY IN THE HIGHER TERRAIN. SCATTERED POWER OUTAGES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ004>016-026-RIZ001-102015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
413 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY TONIGHT. A
FEW STORMS MAY CONTAIN STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WEST WINDS REACHING 35 MPH ON SUNDAY MAY TAKE DOWN SOME LARGE
LIMBS...ESPECIALLY IN THE HIGHER TERRAIN. SCATTERED POWER OUTAGES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ017>024-RIZ002>008-102015-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
413 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY TONIGHT. A FEW STORMS MAY
CONTAIN STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WEST WINDS ON SUNDAY MAY TAKE DOWN SOME LARGE LIMBS. SCATTERED
POWER OUTAGES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-102015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
413 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 9, 5:19 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
619 PM EDT SAT MAY 9 2009

MAZ002-003-NHZ011-092315-
CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
619 PM EDT SAT MAY 9 2009

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 11 MILES WEST OF MONROE...OR ABOUT 3 MILES
NORTHWEST OF NORTH ADAMS...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...MONROE BY 630 PM EDT...ROWE AND HEATH
BY 640 PM EDT...COLRAIN AND 9 MILES NORTH OF BUCKLAND BY 650 PM
EDT...LEYDEN AND BERNARDSTON BY 700 PM EDT...NORTHFIELD AND HINSDALE
BY 710 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW. IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

MLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Franklin

When
May 9, 5:33 PM EST to 5:36 PM EST
Where
Franklin County, Rowe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.700, -72.900

Thunderstorm Wind, Hampshire

When
May 9, 6:00 PM EST
Where
Hampshire County, Chesterfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.400, -72.850

Large branches were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 9, 6:05 PM EST to 6:09 PM EST
Where
Franklin County, Sunderland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.470, -72.580

An old tobacco barn was lifted 40 to 50 feet onto Route 47 and destroyed. The damage was determined to be from a gustnado that formed on the gust front of a line of thunderstorms. Also, two silos were knocked down by the gustnado.

Thunderstorm Wind, Franklin

When
May 9, 6:05 PM EST to 6:09 PM EST
Where
Franklin County, Bernardston to Warwick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.670, -72.550

Trees and wires were downed in several locations in Franklin County including: On Silver Land and Old Amherst Road in Sunderland, on Bald Mountain Road in Bernardston, and on Route 78 in Warwick.

Thunderstorm Wind, Hampden

When
May 9, 6:10 PM EST
Where
Hampden County, Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.280, -72.980

Trees were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
May 9, 6:16 PM EST
Where
Hampshire County, Hadley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.350, -72.580

Trees on Route 47 were downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
May 9, 6:30 PM EST to 6:32 PM EST
Where
Worcester County, Templeton to Gardner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.550, -72.070

Trees were downed and siding blown off a building in Gardner. Trained weather spotters reported 60 to 62 mph wind gusts on their home weather stations.

Thunderstorm Wind, Middlesex

When
May 9, 6:40 PM EST to 6:47 PM EST
Where
Middlesex County, 0.86 mi NW of Ayer to Groton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.560, -71.590

Trees on Littleton and Jackson Roads in Ayer were downed by thunderstorm winds. In addition, large limbs and branches in Groton were downed.

Thunderstorm Wind, Worcester

When
May 9, 6:43 PM EST
Where
Worcester County, Princeton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.450, -71.870

Trees were downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162528, 162583, 162530, 162531, 162535, 162536, 162532, 162567, 162568.